Alert archive / Missouri / Tornado Warnings in 2003
Tornado Warning 52, NWS St. Louis, MO
NWS St. Louis, MO issued this tornado warning at May 10, 2003, 6:53 PM CDT for Marion County, Missouri; Adams County, Illinois. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 6:53 PM CDT (23:53 UTC)
- Expired
- May 10, 2003, 7:45 PM CDT
- In force
- 52 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
Counties Adams County, IL, Marion County, MO
The radar
The St Louis radar (KLSX), 142 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 11:35 AM CDT | Tornado Watch | SPC | 7 hr |
| May 10, 5:40 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
004 WFUS53 KLSX 102353 TORLSX ILC001-MOC127-110045- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 653 PM CDT SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * TORNADO WARNING FOR... EASTERN MARION COUNTY IN NORTHEAST MISSOURI SOUTHERN ADAMS COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 745 PM CDT * AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH STRONG ROTATION NEAR PALMYRA. THE STORM WAS MOVING NORTHEAST AT 40 MPH. THIS STORM HAS A HISTORY OF PRODUCING TORNADOES AND MAY PRODUCE ADDITIONAL TORNADOES AT ANY TIME THIS WARNING IS AN EXTENSION OF THE PREVIOUS TORNADO FOR MARION COUNTY. * LOCATIONS IMPACTED INCLUDE... MARBLEHEAD FALL CREEK PAYSON BURTON ADAMS RICHFIELD LIBERTY THIS IS AN EXTREMELY DANGEROUS AND LIFE-THREATENING SITUATION. MOVE IMMEDIATELY TO A BASEMENT OR BELOW GROUND SHELTER. IF UNDERGROUND SHELTER IS NOT AVAILABLE...TAKE COVER ON THE LOWEST FLOOR OF A STURDY BUILDING OR HOME IN A SMALL INTERIOR ROOM...SUCH AS A CLOSET OR HALLWAY. HIDE UNDER A MATRESS OR USE BLANKETS OR PILLOWS TO COVER YOUR BODY. THIS STORM WILL ALSO PRODUCE LARGE DESTRUCTIVE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. LAT...LON 3985 9164 3964 9158 3985 9100 4012 9098 $$ FG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at May 10, 5:00 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 10, 5:00 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
500 PM CDT SAT MAY 10 2003
DLYD DISC DUE TO WX. LAST HURRAH FOR SVR WX FOR A FEW DAYS WL BE
THIS EVNG AS STG S/W ALFT AND ITS ASSOC SPEED MAX AND A DRYLN AT THE
SFC INTERACTS WITH MOIST UNSTABLE AMS ACRS MO AND IL.
DRYLN AND CDFNT...WHICH IS TRAILING JUST BHND IT...WL MERGE ERL THIS
EVNG OVR WRN MO AND THEN THIS FEATURE WL TRACK RPDLY EWD THRU
FA...CLRG STL AREA BFR 06Z AND CLEARING RMNDR OF FA IN IL SHORTLY
AFT 06Z.
COOLER AND DRIER AIR WL THEN PUSH IN BHND WOUND-UP SFC LO TRACKING
TO THE N. LEANED TWDS WRMR FWC TEMPS...ESP NRN HALF...DUE TO CLDNSS
BLDG IN AND WELL MIXED LWR AMS.
MUCH COOLER TEMPS WL THEN PREVAIL FOR NXT COUPLE DAYS. SC CLD
SHIELD WL DOMINATE NRN HALF OF FA ON SUN. SFC WNDS WL BE RATHER STG
AND MENTIONED HIR GUSTS PSBL. WELL MECH MIXED LWR AMS WL PROVIDE DP
MIXING LYR DESPITE NWLY SFC WNDS/ASSOC CAA/CLDNSS...AND GUIDANCE
TEMPS LOOKED OK.
WNDS WL GRAD SUBSIDE OVR NXT 24HRS HDG INTO SUN NGT/MON...WITH RDG
FINALY BLDG IN ON MON NGT. NO PROBLEM WITH GUIDANCE MINS.
HOWEVER...WENT WITH MAV/MET BLEND ON MON MAX TEMPS AS FWC LOOKED TO
WRM.
ON EXTDD PD...KEPT PCPN CHCS THE SAME...AS FULLY AGREED WITH NCEP
THINKING THAT 00Z GFS/MRF WAS TOO STG AND AGGRESSIVE IN BRINGING IN
CLOSED UPR LO INTO MID MS VLY ON WED. INSTEAD FLWD MORE PROGRESSIVE
ECMWF AND THE TRENDING MORE PROGRESSIVE 12Z GFS/MRF...WHICH HAS PCPN
CHCS ON WED/THU. ANOTR SRN STRM S/W MAY IMPACT FA ON SAT...BUT HAVE
PLENTY OF TIME TO WATCH THIS...AND FOR NOW LOOKS TO PASS MOSTLY TO
OUR S. HAVE LEFT SAT FCST DRY ATTM.
.STL...FLOOD WATCH ENTIRE CWA TNGT.
TORNADO WATCH #338 TIL 00Z NE AND CNTRL MO
TORNADO WATCH #342 TIL 02Z SE MO AND FAR SRN IL
TESHazardous weather outlook, May 10, 12:30 PM CDT, 6 hours 23 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1230 PM CDT SAT MAY 10 2003 ...SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS INCLUDING TORNADOES EXPECTED THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT FOR THE ENTIRE REGION INCLUDING QUINCY...HANNIBAL...JEFFERSON CITY... COLUMBIA...THE ST LOUIS METRO AREA...CARLINVILLE...CENTRALIA... SALEM...CHESTER AND FARMINGTON. THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE REGION THROUGH THIS AFTERNOON...WITH THE CONTINUED POTENTIAL THAT THESE STORMS COULD BECOME SEVERE. THE GREATEST RISK FOR SEVERE WEATHER WILL OCCUR AS A COLD FRONT MOVES THROUGH CENTRAL MISSOURI THIS AFTERNOON AS WELL AS EASTERN MISSOURI AND ADJACENT PARTS OF WEST CENTRAL AND SOUTHWEST ILLINOIS THIS EVENING. THIS IS A PARTICULARLY DANGEROUS SITUATION WITH THE POTENTIAL THAT A FEW OF THESE SUPERCELL THUNDERSTORMS WILL PRODUCE LARGE AND DAMAGING TORNADOES...HAIL LARGER THAN BASEBALL SIZE...AND DAMAGING WINDS IN EXCESS OF 70 MPH. IN ADDITION...THE ENTIRE AREA REMAINS UNDER A FLOOD WATCH THROUGH TONIGHT. REMAIN ALERT AND STAY TUNED TO NOAA WEATHER RADIO AS WELL AS COMMERCIAL RADIO AND TELEVISION STATIONS FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AFTER A REST SUNDAY THROUGH TUESDAY...THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AND THURSDAY AS THE NEXT STORM SYSTEM MOVES INTO THE MIDWEST. .SPOTTER INFORMATION STATEMENT... REPORTS FROM SPOTTERS HAVE BEEN GREATLY APPRECIATED DURING THE PAST WEEK. SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT... HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE) BRITT
In the hours before
Local storm report, May 10, 6:07 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
607 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM 2W STEFFENVILLE MO 1.00 INCH HAIL
05/10/03 LEWISLocal storm report, May 10, 6:12 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
612 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 2SW EWING MO TORNADO
05/10/03 LEWIS REPORTED BY SEVERE
WEATHER SPOTTERS.Local storm report, May 10, 6:20 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
620 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 3N BETHEL MO 1.75 INCH HAIL
05/10/03 SHEBLY REPORTED BY SEVERE
WEATHER SPOTTERS.
0615 PM NEWARK MO FLOODING
05/10/03 KNOX JUST UNDER A FOOT OF
STANDING WATER COVERING
HWY 156Local storm report, May 10, 6:25 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
625 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM MAYWOOD MO TORNADO
05/10/03 LEWIS REPORTED BY KHQ-TV STORM
SPOTTER
0615 PM 4S SHELBYVILLE MO 1.50 INCH HAIL
05/10/03 SHEBLY REPORTED BY SHEBLY COUNTY
EMERGENCY MANAGEMENT
AGENCY.
0620 PM 7N SHELBINA MO 1.00 INCH HAIL
05/10/03 SHEBLY REPORTED BY SEVERE
WEATHER SPOTTERS.Local storm report, May 10, 6:38 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
638 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM EWING MO TORNADO
05/10/03 LEWIS MAJOR STRUCTURAL DAMAGE
TO HOMES IN EWING AND
MAYWOOD AREAS. REPORTED
BY SEVERE WEATHER
SPOTTERS.
0630 PM 1W CANTON MO TORNADO
05/10/03 LEWIS REPORTED BY SEVERE
WEATHER SPOTTERS.
0630 PM 5E SHELBINA MO 1.75 INCH HAIL
05/10/03 SHEBLY REPORTED BY SHEBLY COUNTY
EMERGENCY MANAGEMENT
AGENCY.
0630 PM HALLSVILLE MO 1.00 INCH HAIL
05/10/03 BOONE REPORTED BY BOONE COUNTY
SHERIFFS DEPARTMENT.
0630 PM 1N MONROE CITY MO TORNADO
05/10/03 MONROE REPORTED BY SEVERE
WEATHER SPOTTERS.Local storm report, May 10, 6:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
649 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM CANTON MO WIND DAMAGE
05/10/03 LEWIS MOBILE HOMES AND
SEMI-TRAILERS OVERTURNED.
REPORTED BY LEWIS COUNTY
EMERGENCY MANAGEMENT
AGENCY.The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:18 PM CDT | Severe Thunderstorm Warning | LSX | Audrain | 42 min |
| May 9, 7:48 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 42 min |
| May 9, 8:26 PM CDT | Severe Thunderstorm Warning | LSX | Pike, Ralls | 49 min |
| May 9, 10:08 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Lewis | 37 min |
| May 9, 10:16 PM CDT | Severe Thunderstorm Warning | LSX | Lewis | 44 min |
| May 10, 2:19 AM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Montgomery, Warren | 41 min |
| May 10, 3:42 AM CDT | Severe Thunderstorm Warning | LSX | Boone | 63 min |
| May 10, 3:45 AM CDT | Flash Flood Warning | LSX | Audrain, Boone | 4 hr |
| May 10, 5:08 AM CDT | Severe Thunderstorm Warning | LSX | Audrain, Pike, Ralls | 52 min |
| May 10, 6:31 AM CDT | Flash Flood Warning | LSX | Pike | 4 hr |
| May 10, 8:12 AM CDT | Severe Thunderstorm Warning | LSX | Saint Charles | 48 min |
| May 10, 8:19 AM CDT | Tornado Warning | LSX | Saint Charles, Saint Louis | 41 min |
| May 10, 8:43 AM CDT | Severe Thunderstorm Warning | LSX | Saint Louis, City of Saint Louis | 47 min |
| May 10, 10:47 AM CDT | Tornado Warning | LSX | Crawford | 43 min |
| May 10, 11:07 AM CDT | Flash Flood Warning | LSX | Lincoln, Saint Charles | 3 hr |
| May 10, 11:15 AM CDT | Flash Flood Warning | LSX | Audrain | 3 hr |
| May 10, 11:26 AM CDT | Severe Thunderstorm Warning | LSX | Saint Louis, City of Saint Louis | 49 min |
| May 10, 4:54 PM CDT | Tornado Warning | LSX | Knox | 51 min |
| May 10, 5:21 PM CDT | Tornado Warning | LSX | Shelby | 39 min |
| May 10, 5:35 PM CDT | Tornado Warning | LSX | Monroe | 40 min |
| May 10, 5:42 PM CDT | Tornado Warning | LSX | Boone, Moniteau | 48 min |
| May 10, 5:44 PM CDT | Tornado Warning | LSX | Knox, Lewis | 31 min |
| May 10, 5:47 PM CDT | Tornado Warning | LSX | Lewis, Marion | 43 min |
| May 10, 6:04 PM CDT | Severe Thunderstorm Warning | LSX | Shelby | 41 min |
| May 10, 6:08 PM CDT | Severe Thunderstorm Warning | LSX | Crawford | 37 min |
| May 10, 6:13 PM CDT | Tornado Warning | LSX | Marion, Monroe, Ralls | 47 min |
| May 10, 6:28 PM CDT | Tornado Warning | LSX | Lewis | 47 min |
| May 10, 6:29 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone | 61 min |
| May 10, 6:39 PM CDT | Severe Thunderstorm Warning | LSX | Franklin | 66 min |
| May 9, 7:42 PM CDT | Tornado Warning | LSX | Greene, Macoupin | 48 min |
| May 9, 8:12 PM CDT | Tornado Warning | LSX | Montgomery | 33 min |
| May 9, 8:14 PM CDT | Flash Flood Warning | LSX | Macoupin | 4 hr |
| May 9, 8:27 PM CDT | Tornado Warning | LSX | Macoupin | 33 min |
| May 9, 8:32 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 28 min |
| May 9, 8:43 PM CDT | Tornado Warning | LSX | Montgomery | 32 min |
| May 9, 9:02 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 43 min |
| May 9, 9:11 PM CDT | Tornado Warning | LSX | Pike | 49 min |
| May 9, 9:18 PM CDT | Severe Thunderstorm Warning | LSX | Brown | 27 min |
| May 9, 10:12 PM CDT | Severe Thunderstorm Warning | LSX | Adams | 33 min |
| May 9, 11:42 PM CDT | Flash Flood Warning | LSX | Macoupin | 3 hr |
| May 10, 6:25 AM CDT | Severe Thunderstorm Warning | LSX | Greene, Pike | 50 min |
| May 10, 7:47 AM CDT | Severe Thunderstorm Warning | LSX | Macoupin | 28 min |
| May 10, 8:06 AM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 24 min |
| May 10, 8:31 AM CDT | Severe Thunderstorm Warning | LSX | Montgomery | 29 min |
| May 10, 8:41 AM CDT | Tornado Warning | LSX | Macoupin | 34 min |
| May 10, 9:11 AM CDT | Flash Flood Warning | LSX | Greene | 4 hr |
| May 10, 9:18 AM CDT | Tornado Warning | LSX | Bond, Madison | 27 min |
| May 10, 10:15 AM CDT | Severe Thunderstorm Warning | LSX | Fayette | 30 min |
| May 10, 11:53 AM CDT | Severe Thunderstorm Warning | LSX | Saint Clair | 52 min |
| May 10, 12:30 PM CDT | Severe Thunderstorm Warning | LSX | Clinton | 45 min |
| May 10, 6:21 PM CDT | Tornado Warning | LSX | Adams | 39 min |
Nearby
Tornado Warnings in Missouri, 2003Tornado Warnings in Illinois, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.